Fejér Polynomials and Chaos

  • Dmitriy Dmitrishin
  • Anna Khamitova
  • Alexander M. Stokolos
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 108)


We show that given any μ > 1, an equilibrium x of a dynamic system
$$\displaystyle{ x_{n+1} = f(x_{n}) }$$
can be robustly stabilized by a nonlinear control
$$\displaystyle{ u = -\sum _{j=1}^{N-1}\varepsilon _{ j}\left (f\left (x_{n-j+1}\right ) - f\left (x_{n-j}\right )\right ),\,\vert \varepsilon _{j}\vert < 1,\;j = 1,\ldots,N - 1, }$$
for f(x) ∈ (−μ, 1). The magnitude of the minimal value N is of order \(\sqrt{\mu }.\) The optimal explicit strength coefficients are found using extremal nonnegative Fejér polynomials. The case of a cycle as well as numeric examples and applications to mathematical biology are considered.


  1. 1.
    Amann, A., Scholl, E., Just, W.: Some basic remarks on eigenmode expansions of time-delay dynamics. Physica A 373, 191 (2007)CrossRefGoogle Scholar
  2. 2.
    Bielawski, S., Derozier, D., Glorieux, P.: Controlling unstable periodic orbits by a delayed continuous feedback. Phys. Rev. E 49, R971 (1994)CrossRefGoogle Scholar
  3. 3.
    Bleich, M.E., Socolar, J.E.S.: Stability of periodic orbits controlled by time-delay feedback. Phys. Lett. A 210, 87 (1996)CrossRefGoogle Scholar
  4. 4.
    Borwein, J., Bailey, D.: Mathematics by Experiment: Plausible Reasoning in the 21st Century. A K Peters, Wellesley, MA (2003)Google Scholar
  5. 5.
    Dimitrov, D.: Extremal positive trigonometric polynomials. In: Bojoanov, B. (ed.) Approximation Theory: A Volume Dedicated to Blagovest Sendov. DARBA, Sofia (2002)Google Scholar
  6. 6.
    Dahms, T., Hovel, P., Scholl, E.: Control of unstable steady states by extended time-delayed feedback. Phys. Rev. E 76, 056201 (2007)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Dmitrishin, D., Khamitova, A.: Methods of harmonic analysis in nonlinear dynamics. Comptes Rendus Mathematique 351(9–10), 367–370 (2013)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Fejér, L.: Ueber trigonometrische polynome. J. Reine Angew. Math. 146, 53–82 (1915)MATHGoogle Scholar
  9. 9.
    Fejér, L.: Sur les fonctions bornées et intégrables. C. R. Acad. Sci. Paris 131, 984–987 (1900)Google Scholar
  10. 10.
    Fejér, L.: Sur les polynomes trigonométriques. C. R. Acad. Sci. Paris 157, 571–574 (1913)MATHGoogle Scholar
  11. 11.
    Fiedler, B., Flunkert, V., Georgi, M., Hövel, P., Schöll, E.: Refuting the odd number limitation of time-delayed feedback control. Phys. Rev. Lett. 98, 114101 (2007)CrossRefGoogle Scholar
  12. 12.
    Fiedler, B., Yanchuk, S., Flunkert, V., Hovel, P., Wunsche, H.J., Scholl, E.: Delay stabilization of rotating waves near fold bifurcation and application toall-optical control of a semiconductor laser. Phys. Rev. E 77, 066207 (2008)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Gauthier, D.J.: Resource letter: Controlling chaos. Am. J. Phys. 71, 750 (2003)CrossRefGoogle Scholar
  14. 14.
    Hovel, P., Socolar, J.E.S.: Stability domains for time-delay feedback control with latency. Phys. Rev. E 68, 036206 (2003)CrossRefGoogle Scholar
  15. 15.
    Hovel, P., Scholl, E.: Control of unstable steady states by time-delayed feedback methods. Phys. Rev. E 72, 046203 (2005)CrossRefGoogle Scholar
  16. 16.
    Just, W., Benner, H., Scholl, E.: Control of chaos by time-delayed feedback: a survey of theoretical and experimental aspects. In: Kramer, B. (ed.), Advances in Solid State Phyics, vol. 43, pp. 589–603. Springer, Berlin (2003)CrossRefGoogle Scholar
  17. 17.
    Just, W., Bernard, T., Ostheimer, M., Reibold, E., Benner, H.: Mechanism of time-delayed feedback control. Phys. Rev. Lett. 78, 203 (1997).CrossRefGoogle Scholar
  18. 18.
    Just, W., Fiedler, B., Flunkert, V., Georgi, M., Hovel, A., Scholl, E.: Beyond odd number limitation: a bifurcation analysis of time-delayed feedback control. Phys. Rev. E 76, 026210 (2007)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Li, T.-Y., Yorke, J.A.: Period three implies chaos. Am. Math. Mon. 82(10), 985–992 (1975)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Morgul, Ö.: Further stability results for a generalization of delayed feedback control. Nonlinear Dyn. 70(2), 1255–1262 (2012)CrossRefMathSciNetGoogle Scholar
  21. 21.
    Murray, I.D.: Mathematical Biology: An Introduction, 3rd edn., Springer, New York (2002)Google Scholar
  22. 22.
    Ott, E., Grebogi, C., Yorke, J.A.: Controlling chaos. Phys. Rev. Lett. 64(11), 1196–1199 (1990)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Polya, G., Szegö, G.: Problems and Theorems in Analysis II: Theory of Functions, Zeros, Polynomials, Determinants, Number Theory, Geometry. Springer, Berlin (1998)MATHGoogle Scholar
  24. 24.
    Polyak, B.T.: Stabilizing chaos with predictive control. Autom. Rem. Control. 66(11), 1791–1804 (2005)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Pyragas, K.: Analytical properties and optimization of time-delayed feedback control. Phys. Rev. E 66, 26207 (2002)CrossRefGoogle Scholar
  26. 26.
    Pyragas, K.: Continuous control of chaos by self-controlling feedback. Phys. Lett. 170A, 421–428 (1992)CrossRefGoogle Scholar
  27. 27.
    Pyragas, K.: Delayed feedback control of chaos. Phil. Trans. R. Soc. A 364(1846), 2309–2334 (2006)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Scholl, E., Hovel, P., Flunkert, V., Dahlem, M.A., Nakajima, H.: On analytical properties of delayed feedback control of chaos. Phys. Lett. A 232, 207 (1997)CrossRefMathSciNetGoogle Scholar
  29. 29.
    Scholl, E., Schuster, H.G. (eds.), Handbook of Chaos Control. Wiley, Weinheim (2008), second completely revised and enlarged editionGoogle Scholar
  30. 30.
    Sharkovsky, A.M.: Co-existence of cycles of a continuous mapping of a line onto itself. Ukrainian Math. Z. 16, 61–71 (1964)Google Scholar
  31. 31.
    Socolar, J.E.S., Sukow, D.W., Gauthier, D.J.: Stabilizing unstable periodic orbits in fast dynamical systems. Phys. Rev. E 50, 3245 (1994)CrossRefGoogle Scholar
  32. 32.
    Socolar, J.E.S., Gauthier, D.J.: Analysis and comparison of multiple-delay schemes for controlling unstable fixed points of discrete maps. Phys. Rev. E 57, 6589 (1998)CrossRefGoogle Scholar
  33. 33.
    Ushio, T., Yamamoto, S.: Prediction-based control of chaos. Phys. Lett. A 264, 30–35 (1999)CrossRefMATHMathSciNetGoogle Scholar
  34. 34.
    Ushio, T., Yamamoto, S.: Prediction-based control in chaotic discrete-time systems decision and control, 1999. In: Proceedings of the 38th IEEE Conference on Decision and Control, vol. 2, pp. 2053–2054 (1999)Google Scholar
  35. 35.
    Ushio, T.: Limitation of delayed feedback control in nonlinear discrete-time systems. IEEE Trans. Circ. Syst. 43 815–816 (1996)CrossRefGoogle Scholar
  36. 36.
    Vieira, D.S.M., Lichtenberg, A.J.: Controlling chaos using nonlinear feedback with delay. Phys. Rev. E 54, 1200–1207 (1996)CrossRefGoogle Scholar
  37. 37.
    Yamamoto, S., Hino, T., Ushio, T.: Dynamic delayed feedback controllers for chaotic discrete-time systems. IEEE Trans. Circ. Syst. I 48(6), 785–789 (2001)CrossRefMATHGoogle Scholar
  38. 38.
    Yanchuk, S., Wolfrum, M., Hovel, P., Scholl, E.: Control of unstable steady states by long delay feedback. Phys. Rev. E 74, 026201 (2006)CrossRefMathSciNetGoogle Scholar
  39. 39.
    Zhu, J., Tian, Y.-P.: Necessary and sufficient condition for stabiilizability of discrete-time systems via delayed feedback control. Phys. Lett. A 343, 95–107 (2005)CrossRefMATHGoogle Scholar
  40. 40.
    Zubov, V.I.: Vibrations in non-linear and controlled systems. Gos. Sojuz. Izdat. Sudostroitel. Promyshl. Leningrad, 631 pp, MR0155073 (1962)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Dmitriy Dmitrishin
    • 1
  • Anna Khamitova
    • 2
  • Alexander M. Stokolos
    • 2
  1. 1.Odessa National Polytechnic UniversityOdessaUkraine
  2. 2.Georgia Southern UniversityStatesboroUSA

Personalised recommendations